Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 739, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 5, 2017, 7:11 PM CDT for Alfalfa County, Grant County, Oklahoma. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2017, 7:11 PM CDT (00:11 UTC)
- Expired
- Aug 5, 2017, 7:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alfalfa County, OK, Grant County, OK
The radar
The Vance AFB radar (KVNX), 21 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 4:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 2366 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
667
WUUS54 KOUN 060011
SVROUN
OKC003-053-060115-
/O.NEW.KOUN.SV.W.0739.170806T0011Z-170806T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
711 PM CDT SAT AUG 5 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northern Alfalfa County in northwestern Oklahoma...
Northern Grant County in northern Oklahoma...
* Until 815 PM CDT
* At 710 PM CDT, a severe thunderstorm was located 6 miles southwest
of Manchester, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. This storm has a history of producing
wind damage.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Medford, Wakita, Burlington, Manchester, Amorita, Byron, Renfrow,
Driftwood and Waldron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds, and continuous cloud to ground
lightning are occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3675 9758 3687 9854 3700 9854 3700 9755
TIME...MOT...LOC 0010Z 276DEG 27KT 3692 9812
HAIL...1.00IN
WIND...60MPH
$$
032 follow-up statements
313
WWUS54 KOUN 060026
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
726 PM CDT SAT AUG 5 2017
OKC003-060036-
/O.CAN.KOUN.SV.W.0739.000000T0000Z-170806T0115Z/
Alfalfa OK-
726 PM CDT SAT AUG 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ALFALFA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3675 9758 3682 9811 3700 9811 3700 9755
TIME...MOT...LOC 0026Z 276DEG 27KT 3691 9797
$$
OKC053-060115-
/O.CON.KOUN.SV.W.0739.000000T0000Z-170806T0115Z/
Grant OK-
726 PM CDT SAT AUG 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN GRANT COUNTY...
At 726 PM CDT, a severe thunderstorm was located near Wakita, moving
east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Medford, Wakita, Manchester and Renfrow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3675 9758 3682 9811 3700 9811 3700 9755
TIME...MOT...LOC 0026Z 276DEG 27KT 3691 9797
HAIL...0.75IN
WIND...60MPH
$$
03490
WWUS54 KOUN 060045
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
745 PM CDT SAT AUG 5 2017
OKC053-060055-
/O.CAN.KOUN.SV.W.0739.000000T0000Z-170806T0115Z/
Grant OK-
745 PM CDT SAT AUG 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GRANT COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds are
still possible with this thunderstorm.
LAT...LON 3675 9758 3682 9811 3700 9811 3700 9755
TIME...MOT...LOC 0042Z 276DEG 27KT 3689 9779
$$
03What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:39 PM CDT, 32 minutes earlier.
Area forecast discussion, Aug 5, 6:39 PM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Norman OK 639 PM CDT Sat Aug 5 2017 .DISCUSSION... Please see the 00Z aviation discussion below. && .AVIATION... Widespread thunderstorm activity is expected through the overnight hours, especially from I40 northward. Hail up to the size of golf balls and damaging wind gusts over 70 mph will be possible under the strongest storms. By 06-07Z most of the storms will be located across northern and west central OK. && .PREV DISCUSSION... /issued 239 PM CDT Sat Aug 5 2017/ DISCUSSION... Concerns continue to be with severe potential tonight as well as heavy rainfall across parts of the area through Monday and perhaps late this upcoming week as well. Expect isolated storms to be possible as early as 3-4pm this afternoon across parts of southwestern OK into western north TX with more widespread activity developing later this evening across northwest/northern Oklahoma. Surface boundary and convergence along this boundary from southwest Kansas into the panhandle region will be the focus for convective initiation as upper shortwave makes its way east/southeast into the region. Instability and deep layer wind shear will be sufficient for a few severe storms with both a hail and wind threat. As we move through the evening these storms are expected to develop into a line or complex of storms that will continue to pose a wind threat as they move east and southeast across the area overnight. Heavy rain potential exists as well, but expected to remain rather isolated in nature as storms remain progressive. Main synoptic boundary is expected to drop south to near the I-44 corridor Sunday afternoon and again will be focus for additional rain/thunderstorm development. Some strong storms will be possible, mainly across southern half of Oklahoma south into north Texas. Heavy rain will also continue to be a concern. Best rain chances remain across southern Oklahoma into north Texas through the first part of the upcoming week before several additional disturbances drop southeast across the southern Plains during the second half of the week into next weekend. This will keep rain chances in the forecast for much of the area, along with cooler temperatures. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 73 92 70 81 / 70 30 50 40 Hobart OK 75 94 70 82 / 50 30 50 50 Wichita Falls TX 77 99 71 86 / 30 50 70 60 Gage OK 67 85 64 82 / 60 10 20 20 Ponca City OK 70 87 67 81 / 70 30 20 10 Durant OK 76 94 73 86 / 30 60 70 70 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 23/03/03
Hazardous weather outlook, Aug 5, 12:04 PM CDT, 7 hours 7 minutes before
Hazardous Weather Outlook...updated National Weather Service Norman OK 1204 PM CDT Sat Aug 5 2017 OKZ004>048-050>052-TXZ083>090-061015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1204 PM CDT Sat Aug 5 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This afternoon and tonight... .Thunderstorms... There is a Slight Risk of severe thunderstorms this afternoon and tonight across portions of northern and western Oklahoma. Location... The Slight Risk is north of a line from Cheyenne to Enid and Ponca City. A Marginal Risk surrounds the Slight Risk area and is north of a line from Vernon to Chickasha to Shawnee. Timing... Isolated thunderstorms are possible by 3 or 4 pm, however, thunderstorm coverage is expected to increase by 7 to 8 pm. Thunderstorms will then move across much of northern and portions of central Oklahoma overnight. Impacts... Damaging wind gusts up to 70 mph and large hail up to ping pong ball size are the primary threats, especially with storms during the afternoon and evening. Discussion... Isolated to widely scattered thunderstorms should develop during the afternoon across mainly western Oklahoma and portions of north Texas. The stronger storms will be capable of strong to severe wind gusts and some hail. Thunderstorms that develop later in the day across northwest Oklahoma will be capable of large hail and damaging winds. By mid- evening the threat should evolve to mostly damaging winds as individual storms in northwest Oklahoma consolidate and move east- southeastward. The damaging wind threat may continue into the night. .Heavy Rain/Flooding... Thunderstorms could produce heavy rainfall across the area this evening and tonight resulting in localized flooding. The most likely locations to experience heavy rain and flooding are portions of northern and eastern Oklahoma. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Thunderstorms chances will continue through next Friday across parts of Oklahoma and north Texas, with the greatest chance occurring on Sunday and Monday. A few strong to severe thunderstorms with damaging winds will be possible at times, but widespread or significant severe weather is not expected. .Heavy Rain/Flooding... Thunderstorms may produce locally heavy rainfall across the area anytime Sunday through next Friday, especially Sunday through Monday. Several inches of rainfall may occur across parts of Oklahoma and north Texas through the middle of next week. The heavy rainfall may result in flooding. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Aug 5, 6:34 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
634 PM CDT SAT AUG 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND GST 3 N BURLINGTON 36.95N 98.42W
08/05/2017 E65 MPH ALFALFA OK STORM CHASER
&&
JPSpecial weather statement, Aug 5, 6:39 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 639 PM CDT SAT AUG 5 2017 OKZ014-021-060015- Roger Mills OK-Beckham OK- 639 PM CDT SAT AUG 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Roger Mills and northern Beckham Counties Until 715 PM CDT... AT 635 PM CDT, a strong thunderstorm was located 7 miles west of Sweetwater, moving east at 25 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3552 10000 3564 9955 3537 9948 3533 10000 TIME...MOT...LOC 2335Z 258DEG 20KT 3542 10004 SIX
Local storm report, Aug 5, 6:47 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
647 PM CDT SAT AUG 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND GST 2 SW GAGE 36.30N 99.78W
08/05/2017 M62 MPH ELLIS OK ASOS
AT GAGE AIRPORT.
&&
JPLocal storm report, Aug 5, 6:52 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
652 PM CDT SAT AUG 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 8 SSE FARGO 36.28N 99.55W
08/05/2017 E1.00 INCH WOODWARD OK PUBLIC
&&
JPLocal storm report, Aug 5, 6:58 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
658 PM CDT SAT AUG 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND DMG 6 N BURLINGTON 36.99N 98.42W
08/05/2017 ALFALFA OK STORM CHASER
POWER POLES DOWNED.
&&
JPSpecial weather statement, Aug 5, 7:00 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 700 PM CDT SAT AUG 5 2017 OKZ010-011-015-060045- Major OK-Woodward OK-Dewey OK- 700 PM CDT SAT AUG 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Major...southeastern Woodward and northwestern Dewey Counties Until 745 PM CDT... AT 657 PM CDT, a strong thunderstorm was located over Camargo, moving northeast at 35 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts over 50 MPH... Reduced visibility due to heavy rainfall... Frequent cloud to ground lightning... Locations impacted include... Taloga, Seiling, Camargo, Chester and Cestos. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3591 9938 3609 9938 3632 9890 3600 9889 TIME...MOT...LOC 2357Z 244DEG 30KT 3601 9929 03
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:00 PM CDT | Special Weather Statement | OUN | Dewey | 45 min |
| Aug 5, 7:14 PM CDT | Special Weather Statement | OUN | Kay | 46 min |
| Aug 5, 7:19 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 41 min |
| Aug 5, 7:27 PM CDT | Special Weather Statement | OUN | Roger Mills | 48 min |
| Aug 5, 7:49 PM CDT | Special Weather Statement | OUN | Dewey | 26 min |
| Aug 5, 8:21 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 54 min |
| Aug 5, 8:23 PM CDT | Special Weather Statement | OUN | Kay | 37 min |
| Aug 5, 8:29 PM CDT | Special Weather Statement | OUN | Dewey | 31 min |
| Aug 5, 8:46 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 44 min |
| Aug 5, 8:56 PM CDT | Special Weather Statement | OUN | Roger Mills | 49 min |
| Aug 5, 9:09 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 51 min |
| Aug 5, 9:11 PM CDT | Special Weather Statement | OUN | Custer, Dewey | 49 min |
| Aug 5, 9:13 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 32 min |
| Aug 5, 9:47 PM CDT | Special Weather Statement | OUN | Dewey | 58 min |
| Aug 5, 9:57 PM CDT | Areal Flood Advisory | OUN | Kay | 3 hr |
| Aug 5, 9:58 PM CDT | Special Weather Statement | OUN | Kay | 32 min |
| Aug 5, 10:14 PM CDT | Special Weather Statement | OUN | Custer | 61 min |
| Aug 5, 10:24 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Roger Mills, Washita | 66 min |
| Aug 5, 10:33 PM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
| Aug 5, 10:39 PM CDT | Special Weather Statement | OUN | Beckham | 66 min |
| Aug 5, 10:45 PM CDT | Special Weather Statement | OUN | Grant, Kay | 60 min |
| Aug 5, 11:13 PM CDT | Special Weather Statement | OUN | Greer, Harmon, Jackson, Kiowa | 47 min |
| Aug 5, 11:27 PM CDT | Special Weather Statement | OUN | Washita | 48 min |
| Aug 5, 11:33 PM CDT | Special Weather Statement | OUN | Kay, Noble | 57 min |
| Aug 6, 12:00 AM CDT | Special Weather Statement | OUN | Caddo, Greer, Harmon, Jackson, Kiowa, Washita | 45 min |
| Aug 6, 12:18 AM CDT | Special Weather Statement | OUN | Payne | 57 min |
| Aug 6, 12:33 AM CDT | Special Weather Statement | OUN | Blaine | 27 min |
| Aug 6, 12:40 AM CDT | Special Weather Statement | OUN | Caddo, Canadian, Comanche, Greer, Harmon, Jackson and 1 more | 65 min |
| Aug 6, 1:04 AM CDT | Special Weather Statement | OUN | Grady | 41 min |
| Aug 6, 1:09 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 36 min |
| Aug 6, 1:33 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 27 min |
| Aug 6, 2:00 AM CDT | Special Weather Statement | OUN | Cleveland, Lincoln, McClain, Pottawatomie, Seminole | 60 min |
| Aug 6, 2:59 AM CDT | Special Weather Statement | OUN | Hughes, Pottawatomie, Seminole | 46 min |
| Aug 6, 3:01 AM CDT | Special Weather Statement | OUN | Tillman | 44 min |
| Aug 6, 3:40 AM CDT | Special Weather Statement | OUN | Cotton | 50 min |
| Aug 6, 3:46 AM CDT | Special Weather Statement | OUN | Hughes | 44 min |
| Aug 6, 4:14 AM CDT | Special Weather Statement | OUN | Coal, Garvin, Hughes, Pontotoc, Seminole | 46 min |
| Aug 6, 4:17 AM CDT | Special Weather Statement | OUN | Cotton, Jefferson, Stephens | 43 min |
| Aug 6, 5:01 AM CDT | Special Weather Statement | OUN | Carter, Cotton, Jefferson, Love, Murray | 44 min |
| Aug 6, 5:03 AM CDT | Special Weather Statement | OUN | Atoka, Coal, Garvin, Hughes, Johnston, Murray and 1 more | 42 min |
| Aug 6, 5:32 AM CDT | Areal Flood Advisory | OUN | Atoka, Coal, Garvin, Hughes, Johnston, Murray and 2 more | 3 hr |
| Aug 6, 5:43 AM CDT | Areal Flood Advisory | OUN | Carter, Cotton, Jefferson | 3 hr |
| Aug 6, 5:47 AM CDT | Special Weather Statement | OUN | Atoka, Bryan, Carter, Coal, Johnston, Love and 2 more | 58 min |
| Aug 6, 6:46 AM CDT | Special Weather Statement | OUN | Atoka, Bryan | 44 min |
| Aug 6, 6:54 AM CDT | Special Weather Statement | OUN | Love | 36 min |
| Aug 6, 5:33 PM CDT | Special Weather Statement | OUN | Carter | 27 min |
| Aug 6, 6:03 PM CDT | Special Weather Statement | OUN | Carter | 42 min |
| Aug 6, 6:35 PM CDT | Special Weather Statement | OUN | Marshall | 40 min |
| Aug 6, 6:40 PM CDT | Special Weather Statement | OUN | Carter | 50 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.